Depo Provera experiences and side effects?

Marty - posted on 04/25/2011 ( 5 moms have responded )




I've been on the Depo shot almost a year now and was enjoying not remembering to take a pill each day and the lack of a period every month, only occasion spotting. However I've been feeling different... irritable, mood swings, not motivated, lack of energy and getting these little "blackouts" when I stand up sometimes and was wondering if those were common side effects. I know every woman experiences it differently so I was wondering about the effects of it on other women. Thanks!


Emily - posted on 04/25/2011




I was having the EXACT same symptoms when I was on the depo (including the blackouts). I am anemic, so I contributed the blackouts to that... but then again I had never had them before going on the depo so you may want to up your iron intake while on it. I went back on the Mirena and my blackouts have nearly stopped (I need to take an iron supplement) AND my energy is returning AND I'm in control of my mood. I just finished my first and ONLY period while I'm on the Mirena. No more til I take it out or replace it! :) Talk to your doc about what types of things you want in your birth control routine & he or she can help guide you to a good option for you personally (I usually prefer a female doc to talk to about birth control because they know a little bit more personally what the side effects area and what to expect with each type).

Joanna - posted on 04/25/2011




The blackouts warrant a visit to the doctor. All of the other symptoms are common with hormonal birth control. I would definitely talk with your doctor about what's going on, and consider another form of bc. Also, if you plan on becoming pregnant in the future, it can take a very long time for the depo to wear off.


View replies by

Jennifer - posted on 04/25/2011




I think I have had every single bad side effect from depo except blacking out. I only had one shot on November 8th 2010 and am still suffering from it. I have periods that last 1-2 months at a time, stop for a week or two, only to start again. I've had hair loss, mood swings, constant cramping, back pain, and I'm sure there are a couple others I can't think of right now. If you ask my husband, Depo is the devil!

Riki - posted on 04/25/2011




My body thought I was prego, my doctor recommended using a different form of birth control. Within a month I was back to myself. I personally wouldn't use it again.

Constance - posted on 04/25/2011




If nothing else has changed in you life like new job, new medicine, New workout, or something like that. Then you should go in and talk to you doctor because you can develp an allergy to the shot even though you have benn on it for almost a year. The blackouts are the most concerning but the other symptons point to depression. Remember just talking to someone else about what is bothering you does help ease you mind. But someone outside of your house.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms